Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 269, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2001, 8:36 PM CDT for Morton County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 14, 2001, 8:36 PM CDT (01:36 UTC)
- Expired
- Jul 14, 2001, 9:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, KS
The radar
The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:45 PM CDT | Hail 0.75 | Elkhart, KS | Hail accumulated to 3" in depth. |
| Jul 14, 8:45 PM CDT | Hail 0.88 | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 150138 SVRDDC KSC129-150215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 836 PM CDT SAT JUL 14 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 915 PM CDT * AT 836 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELKHART...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILBURTON AT 845 PM CDT ROLLA AT 900 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES WIND UP TO 60 MILES PER HOUR AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3708 10198 3690 10196 3695 10153 3714 10157 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 14, 2:52 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT SAT JUL 14 2001 FORECAST CHALLENGE TODAY WILL BE PRECIPITATION OVERNIGHT AND POSSIBLE FFA IN THE NORTHWEST. 12Z ANALYSIS SHOWING ANOTHER 5H THERMAL TROF JUST WEST OF COLORADO WITH ALL MODELS BRINGING THIS EASTWARD INTO NE CO BY EVENING THEN SOUTHEAST ALONG 7H BAROCLINIC ZONE DURING THE OVERNIGHT HOURS. THIS STILL APPEARS REASONABLE AS PROFILER DATA BEGINNING TO SHOW A DEEPER SOUTHERLY FLOW DEVELOPING AT GRANADA WHILE VICI AND HAVILAND PROFILERS CONTINUE WITH AN EAST TO SOUTHEAST WIND AT 85H AND BELOW. 85H MOISTURE AXIS OVER WESTERN KANSAS AT 12Z AND WITH THE PERSISTENT E/SE FLOW EAST OF THE AREA EXPECT THIS AXIS TO REMAIN IN PLACE IF NOT SHIFT A LITTLE MORE WESTWARD. ALSO BASED ON PROFILERS THE 85H AND 7H BAROCLINIC ZONE SHOULD ALSO STRENGTHEN AS WELL OVER WESTERN KS. WITH ALL THIS IN MIND AND DIFLUENT FLOW PRESENT ALREADY AT 5H IN NE COLORADO FROM THE PROFILER DATA...AFTERNOON CU ALREADY DEVELOPING HERE SHOULD CONTINUE TO DEVELOP WITH CONVECTION LIKELY BY EARLY EVENING. THIS THEN SHOULD MOVE SOUTHEAST AS ADVERTISED ALONG THE BAROCLINIC ZONE WHICH WILL CROSS MOST OF OUR CWA LATER TONIGHT. AS A RESULT WILL GO WITH HIGH POPS ACROSS THE AREA. ALSO GIVEN TIMING OF THIS EVENT WILL KEEP POPS FAIRLY HIGH EAST FOR SUNDAY AS THIS WAVE CROSSES THIS REGION EARLY IN THE MORNING. AS FOR PCPN AMOUNTS...12Z PRECIPITABLE WATER AT DDC WAS AT 1.44 INCHES WHICH WAS ONLY A FEW HUNDERTHS LOWER THAN THURSDAY NIGHTS READINGS WHEN +2.0 INCHES FELL IN PORTIONS OF OUR CWA. THETA-E RIDGE AXIS IN PLACE ACROSS THE WESTERN CWA OVERNIGHT, DECENT THTA-E ADVT PRESENT IN THE WEST/NORTHWEST AND A SE FLOW OF MOISTURE FEEDING INTO ANY STORM THAT DOES DEVELOP TO OUR NW AGREE WITH PREVIOUS SHIFT THAT AN MCS IS POSSIBLE WITH THE MAIN THREAT OVERNIGHT INTO EARLY TOMORROW BEING HEAVY RAIN. FFG AT THIS TIME SHOWING MOST LOCATIONS SHOULD BE ABLE TO HANDLE 2 OR SO INCHES IN THE 1 TO 3HR TIME FRAME, ESPECIALLY IN THE SOUTHERN CWA WHERE THE PCPN H2O IS THE GREATEST. WILL THEREFORE WORD HEAVY RAINFALL IN THESE LOCATIONS OVERNIGHT. THE EXCEPTION WILL BE THE NORTHWEST MOST CWA, WEST AND NORTH OF GCK WHO HAS RECEIVE THE MOST PCPN (+2.0) OVER THE LAST FEW DAYS. SINCE AM LEANING TOWARDS LOCALLY 2 INCHES AT ANY LOCATION OVERNIGHT FROM THESE STORMS AND PER COORD OF GLD WILL GO WITH FFW FOR HAMILTON, KEARNY, SCOTT AND LANE OVERNIGHT. 40-60M 5H HT FALLS BEGINNING TO SHOW UP AT 5H LVL OVER THE WEST COAST AT 12Z SAT AS UPPER LOW CONTINUES ITS S/SE MOVEMENT. WAA ALSO PRESENT AT 7 AND 5H ALONG AND EAST OF THE 5H RIDGE AXIS SO WILL HAVE THE UPPER RIDGE SLOWLY SHIFT EASTWARD THROUGH THE BEGINNING OF THE WORK WEEK. AS THIS OCCURS, DOWNSLOPE FLOW WILL WARM THE LOWER LEVELS SUNDAY INTO MONDAY WHICH SHOULD BRING THE WARMUP IN TEMPS ALREADY ADVERTISED IN CURRENT ZONES. CLOUD COVER THROUGH THE DAY HOWEVER MAY KEEP TEMPS SOME BUT WILL CONTINUE TO LEAN TOWARDS THE CURRENT FORECAST AN GO WARMER THE THE FWC. 7H TEMPS PROGGED TO CLIMB TO OR SLIGHTLY ABOVE 14C BY 00Z MONDAY, HOWEVER 7-5H LAPSE RATES ALSO WILL BE ON THE INCREASE AS WELL. STILL WILL HAVE EMBEDDED WAVES IN THE FLOW CROSSING THE CENTRAL PLAINS LATE SUNDAY AND LOW LEVEL MOISTURE WILL BE PLACE. WILL THEREFORE KEEP LOW CHC POPS GOING SUNDAY NIGHT FOR EVENING CONVECTION PROVIDING CAP CAN BE BROKEN. ORGANIZED CONVECTION NOT AS LIKELY SUNDAY NIGHT DUE TO WARMING ALOFT AND WESTERN KANSAS LOCATION IN RELATIONSHIP TO THE RIGHT EXIT REGION OF THE 25H JET STREAK. 85H TEMPS WARM TO 28-30C BY 00Z TUES AND UPPER RIDGE AXIS BEGINS TO SHIFT TO THE EAST OF THE AREA. WILL THEREFORE FOLLOW CURRENT FORECAST AND FWC GUIDANCE SUNDAY NIGHT INTO MONDAY. EXTENDED DISCUSSION... MODELS CONTINUE KEEPING UPPER RIDGE OVER REGION THROUGH THE WEEK ALTHOUGH MAINTAIN A SLOW EASTWARD SHIFT. LOW LEVEL FLOW WILL LIKELY PRODUCE A TROF OVER EASTERN COLORADO WITH A GOOD FETCH OF GULF MOISTURE. EXPECT TO SEE A CONTINUES CHANCE OF OVERNIGHT TSRA AND WILL KEEP IT GOING THROUGH DAY 7. WITH HIGH HEIGHT ANOMALIES OVER REGION...AGREE WITH KEEPING HIGHS AT OR ABOVE CLIMO ALL THE WAY THROUGH DAY 10. THANKS FOR THE COORD...GLD PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/088 067/092 068 843/ GCK 064/089 066/093 067 823 EHA 065/090 066/095 067 723 LBL 065/089 067/095 068 843 HYS 064/087 066/093 066 743 P28 069/088 071/093 071 663 .DDC...FLASH FLOOD WATCH TONIGHT FOR KSZ043-044-061-062. RB/REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.